2020 年 12 巻 1 号 p. 1-7
It is challenging to discern whether consciousness disturbances experienced by an epilepsy patient are due to insufficient pharmacological activity of antiepileptic drugs or medication side effects. We treated an 82-year-old man with epilepsy who experienced a cerebellar infarction, followed by renal impairment due to a right renal infarction, and had decreased serum albumin levels. His consciousness disturbance persisted for more than two months. The disturbance improved one day after termination of levetiracetam administration. Re-administration of levetiracetam resulted in recurrence of consciousness disturbance. When carbamazepine was administered, he experienced consciousness disturbance despite a low blood concentration of 3.0 μg/mL. Drug-monitoring methods are well established for carbamazepine, but levetiracetam is a novel antiepileptic drug. This case report suggests that in patients with renal impairment and hypoalbuminemia, levetirace-tam and low doses of carbamazepine may cause sporadic adverse effects such as consciousness disturbance.